Indiana, 2021

Damaging Winds and Lightning Strike in Indiana, August 11, 2021

August 11, 2021 · NWS IWX · 46 events in 14 counties and zones

Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions. Embedded rear inflow jets within the line of storms resulted in several swaths of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 5:32 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 5:32 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
632 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Issued at 408 AM EDT Wed Aug 11 2021

Scattered thunderstorms this morning with strong gusty winds
should become more isolated this afternoon. More storms are likely
at times tonight through Friday before cooler and dry conditions
prevail this weekend. High temperatures should be around 90 today
and Thursday with heat indices as high as 105 today and Thursday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 408 AM EDT Wed Aug 11 2021

Thunderstorms were redeveloping early this morning as low level
theta E air was surging northeast. CAPE/instability values were
limited, but precipitable water values remained very high. Have
favored the 3km NAM and HRRR which were finally getting a handle
on this storm development. Expect strong gusty winds and locally
heavy rain from these storms early this morning. There should be a
break in the activity this afternoon before more storms develop
or move into the area tonight associated with the next wave. Have
continued with a heat advisory today with heat index values of 98
to 105. Given recent rains and very high evapotranspiration, it
is likely dew points will rise to 80 or 81 over at least some
areas by early afternoon as happened yesterday. Given highs around
90, heat indices will be around or above 100 degrees with local
readings above 105 degrees. Have coordinated the heat advisory
with surrounding offices.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 408 AM EDT Wed Aug 11 2021

More storms are possible Thursday through Friday night as a very
humid airmass remains over the region. Precipitable water values
will remain high through Friday and bring the potential for heavy
rains from thunderstorms. Otherwise, cooler and drier conditions
will prevail this weekend behind a cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 632 AM EDT Wed Aug 11 2021

25-40kt LLJ and vigorous theta-e advection had resulted in numerous
storms redeveloping overtop prior outflow bubble. Expect these will
persist a bit beyond daybreak before weakening/pushing east of the
terminals. Otherwise skies will generally clear by aftn as strong
heating deepens mixing and promotes aoa 20kt swrly gusts. Thereafter
next upstream disturbance likely again to push a vigorous convective
line sewd across the terminals this evening. Will attempt some
implied timing invof KSBN given propensity for svr storms there.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...Small Craft Advisory from 8 AM this morning to 11 PM EDT this
     evening for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 11, 4:22 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
522 AM EDT Wed Aug 11 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
522 AM EDT Wed Aug 11 2021 /422 AM CDT Wed Aug 11 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible today and tonight. The storms may be
accompanied by damaging winds and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong gusty winds and locally heavy rainfall.

Afternoon heat index values are expected to range from 98 to 105
degrees Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-120930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
522 AM EDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms with strong gusty winds are possible today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong winds.

In the hours before

Special weather statement, Aug 11, 6:57 AM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
757 AM EDT Wed Aug 11 2021

OHZ016-025-111230-
Allen OH-Putnam OH-
757 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of eastern Putnam and
northeastern Allen Counties through 830 AM EDT...

At 757 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ottawa, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Pandora around 800 AM EDT.
  Leipsic around 805 AM EDT.

This includes Interstate 75 between mile markers 140 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 8410 4107 8416 4117 8398 4117 8388
      4087 8388
TIME...MOT...LOC 1157Z 256DEG 34KT 4101 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Aug 11, 7:35 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
835 AM EDT Wed Aug 11 2021

OHZ016-024-025-111315-
Allen OH-Putnam OH-Van Wert OH-
835 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Putnam,
northeastern Van Wert and Allen Counties through 915 AM EDT...

At 834 AM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Delphos and Ottoville around 845 AM EDT.

Other locations in the path of this storm include Elida, Lima,
Columbus Grove, Pandora and Bluffton.

This includes Interstate 75 between mile markers 125 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 8463 4098 8461 4096 8388 4070 8388
TIME...MOT...LOC 1234Z 276DEG 43KT 4089 8452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Local storm report, Aug 11, 7:46 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND DMG     2 W ABOITE              41.00N 85.36W
08/11/2021                   HUNTINGTON         IN   PUBLIC

            TREE DOWNED DUE TO STRONG THUNDERSTORM
            WINDS.

&&

MCS
Local storm report, Aug 11, 7:53 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     2 N ROLLING HILLS       41.05N 85.27W
08/11/2021                   ALLEN              IN   BROADCAST MEDIA

            A LARGE TREE FELL INTO A HOME.

&&

MCS
Local storm report, Aug 11, 7:57 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     TSTM WND DMG     2 SE FORT WAYNE         41.05N 85.12W
08/11/2021                   ALLEN              IN   BROADCAST MEDIA

            SEVERAL REPORTS OF LARGE BRANCHES DOWNED IN
            THE AREA.

&&

MCS
Special weather statement, Aug 11, 10:22 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1122 AM EDT Wed Aug 11 2021

INZ003-012-014-111600-
La Porte IN-Marshall IN-Starke IN-
1122 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Starke, western
Marshall and southwestern La Porte Counties through NOON EDT/1100 AM
CDT/...

At 1122 AM EDT/1022 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Dunns Bridge, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Judson around 1130 AM EDT.

Other locations in the path of this storm include Knox, Hamlet,
Plymouth and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4135 8693 4143 8638 4119 8628 4117 8693
TIME...MOT...LOC 1522Z 262DEG 33KT 4124 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM

The radar

The Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 11, 10:46 AM EST to 10:47 AM EST
Where
Marshall County, 1.48 mi SSW of Inwood
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.300, -86.210

Several healthy 1 to 2 ft diameter trees were downed. Numerous small limbs were downed as well. One rotten tree was snapped in half.

Thunderstorm Wind, St. Joseph

When
August 11, 10:50 AM EST to 10:51 AM EST
Where
St. Joseph County, 1.72 mi SW of Mishawaka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.650, -86.190

The media reports one large tree limb down and estimated the wind to be 60 mph.

Thunderstorm Wind, St. Joseph

When
August 11, 10:50 AM EST to 10:51 AM EST
Where
St. Joseph County, 1.72 mi SW of Mishawaka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -86.190

Small hail was observed, along with the wind gust of 52 knots.

Lightning, St. Joseph

When
August 11, 10:54 AM EST to 10:55 AM EST
Where
St. Joseph County, 0.69 mi N of Indian Vlg
Property damage
$5,000
Reported by
Public
Coordinates
41.730, -86.220

The public reported that lightning struck a business on Ironwood Road.

Thunderstorm Wind, Fulton

When
August 11, 11:00 AM EST to 11:01 AM EST
Where
Fulton County, 0.52 mi E of Fulton
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -86.260

The emergency manager reports that multiple trees are down.

Thunderstorm Wind, Marshall

When
August 11, 11:00 AM EST to 11:01 AM EST
Where
Marshall County, 0.86 mi SE of Tippecanoe
Measured
59 kt (68 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.190, -86.110

A CoCoRaHS observer reports several 6 inch diameter limbs were downed and that corn was flattened.

Thunderstorm Wind, St. Joseph

When
August 11, 11:00 AM EST to 11:01 AM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.670, -86.080

The public indicated several large trees were downed. Some trees were sheared off 20 feet above the ground.

Thunderstorm Wind, Elkhart

When
August 11, 11:05 AM EST to 11:06 AM EST
Where
Elkhart County, 1.47 mi NNE of Simonton Lake
Measured
59 kt (68 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
41.750, -85.970

Numerous trees were downed, including one onto a house.

Thunderstorm Wind, Elkhart

When
August 11, 11:10 AM EST to 11:11 AM EST
Where
Elkhart County, 0.69 mi N of Elkhart
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.690, -85.970

The public reports trees and powerlines down.

Thunderstorm Wind, Elkhart

When
August 11, 11:10 AM EST to 11:11 AM EST
Where
Elkhart County, 1.24 mi SW of Elkhart
Measured
59 kt (68 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -85.990

The media reports a large tree down, and estimated 60 mph wind.

Thunderstorm Wind, Kosciusko

When
August 11, 11:12 AM EST to 11:13 AM EST
Where
Kosciusko County, 0.52 mi E of Monoquet
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -85.860

Tree branches down.

Thunderstorm Wind, Kosciusko

When
August 11, 11:15 AM EST to 11:16 AM EST
Where
Kosciusko County, Leesburg
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.330, -85.850

The media reports a large tree down.

Thunderstorm Wind, St. Joseph

When
August 11, 11:16 AM EST to 11:17 AM EST
Where
St. Joseph County, 0.52 mi E of St Joseph Res
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
41.680, -86.090

A trained spotter report downed tree limbs and an estimated wind gust of 60 mph.

Thunderstorm Wind, Kosciusko

When
August 11, 11:18 AM EST to 11:19 AM EST
Where
Kosciusko County, 1.7 mi ESE of Barbee
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.290, -85.690

A small tree was downed on State Route 13.

Thunderstorm Wind, Cass

When
August 11, 11:18 AM EST to 11:19 AM EST
Where
Cass County, 0.87 mi NE of Old Adamsboro
Measured
59 kt (68 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
40.790, -86.240

Snapped power pole and downed trees.

Thunderstorm Wind, Kosciusko

When
August 11, 11:20 AM EST to 11:21 AM EST
Where
Kosciusko County, Leesburg
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.330, -85.850

A large tree was toppled in Leesburg.

Thunderstorm Wind, Kosciusko

When
August 11, 11:20 AM EST to 11:21 AM EST
Where
Kosciusko County, 1.25 mi WNW of Warsaw
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
41.240, -85.850

Numerous tree limbs were downed around town.

Thunderstorm Wind, Whitley

When
August 11, 11:30 AM EST to 11:31 AM EST
Where
Whitley County, 0.52 mi W of Columbia City
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.170, -85.490

A trampoline structure was lofted and a tree, with at least some rot, fell onto US highway 30.

Thunderstorm Wind, Whitley

When
August 11, 11:30 AM EST to 11:31 AM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
59 kt (68 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.160, -85.490

An 8-inch diameter tree branch was downed. Estimated 50 to 60 mph wind.

Thunderstorm Wind, Whitley

When
August 11, 11:30 AM EST to 11:31 AM EST
Where
Whitley County, 0.52 mi E of Larwill
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
41.180, -85.620

Corrects a previous report: Trampoline in the median of U.S. 30.

Thunderstorm Wind, Whitley

When
August 11, 11:30 AM EST to 11:31 AM EST
Where
Whitley County, 2.94 mi WSW of Tri Lakes
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.230, -85.480

Healthy pine tree about 1 to 2 feet in diameter snapped in half. Numerous tree limbs down ranging from 3 inches to 1 ft in diameter.

Thunderstorm Wind, Elkhart

When
August 11, 11:40 AM EST to 11:41 AM EST
Where
Elkhart County, 2.67 mi WNW of Bristol
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.730, -85.870

The public reports trees and branches down.

Thunderstorm Wind, Allen

When
August 11, 11:45 AM EST to 11:46 AM EST
Where
Allen County, 2.94 mi WSW of Ari
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.250, -85.300

Corrected: Trees down on top of power lines.

Thunderstorm Wind, Allen

When
August 11, 11:50 AM EST to 11:51 AM EST
Where
Allen County, 2.6 mi W of Greendale
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.100, -85.170

A tree limb broke through a window at a manufacturing plant. No injuries.

Thunderstorm Wind, Steuben

When
August 11, 11:57 AM EST to 11:58 AM EST
Where
Steuben County, 1.24 mi SE of Orland
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.720, -85.150

The emergency manager reports a tree down.

Thunderstorm Wind, Elkhart

When
August 11, 11:58 AM EST to 11:59 AM EST
Where
Elkhart County, 2.48 mi NE of Elkhart
Measured
59 kt (68 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.700, -85.930

The public reports numerous trees and large branches down.

Thunderstorm Wind, De Kalb

When
August 11, 12:00 PM EST to 12:01 PM EST
Where
De Kalb County, 0.52 mi W of Auburn
Measured
59 kt (68 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.370, -85.060

Numerous trees were down across the entire county.

Thunderstorm Wind, Elkhart

When
August 11, 12:02 PM EST to 12:03 PM EST
Where
Elkhart County, Bristol
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.720, -85.820

A large tree, with some rot, was downed. It is estimated to be 1 to 2 feet in diameter according to the photo.

Thunderstorm Wind, De Kalb

When
August 11, 12:05 PM EST to 12:06 PM EST
Where
De Kalb County, 2.18 mi ENE of Sedan
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.440, -85.060

US highway 6 was closed due to a tree downed or a sign downed.

Thunderstorm Wind, Allen

When
August 11, 12:09 PM EST to 12:10 PM EST
Where
Allen County, 2.94 mi WSW of Ari
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.250, -85.300

A trained spotter reports that a tree is down on top of powerlines.

Thunderstorm Wind, Allen

When
August 11, 12:10 PM EST to 12:11 PM EST
Where
Allen County, 2.07 mi S of Ft Wayne Smith Arpt
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.120, -85.150

The public reports a tree down.

Thunderstorm Wind, Steuben

When
August 11, 12:13 PM EST to 12:14 PM EST
Where
Steuben County, 0.69 mi N of Angola
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.640, -85.000

The emergency manager reports trees down in Steuben County.

Thunderstorm Wind, Allen

When
August 11, 12:14 PM EST to 12:15 PM EST
Where
Allen County, 1.38 mi N of Huntertown
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.250, -85.170

A fire department reported a large tree down blocking the road.

Thunderstorm Wind, Allen

When
August 11, 12:15 PM EST to 12:16 PM EST
Where
Allen County, 2.09 mi SW of Westlawn
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
41.060, -85.280

A street light and light pole were knocked down.

Thunderstorm Wind, Wells

When
August 11, 12:15 PM EST to 12:16 PM EST
Where
Wells County, 4.33 mi NW of Uniondale
Measured
53 kt (61 mph) measured gust
Property damage
$8,000
Reported by
Public
Coordinates
40.880, -85.280

Shingles were removed from an old barn as a result of the 61 mph wind gust.

Thunderstorm Wind, Allen

When
August 11, 12:17 PM EST to 12:18 PM EST
Where
Allen County, 0.87 mi NW of Ft Wayne
Measured
59 kt (68 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
41.080, -85.140

Allen County dispatch report several downed trees and powerlines.

Thunderstorm Wind, Elkhart

When
August 11, 12:23 PM EST to 12:24 PM EST
Where
Elkhart County, 2.95 mi NNE of Goshen
Measured
59 kt (68 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.620, -85.810

The public reports multiple trees down.

Thunderstorm Wind, Grant

When
August 11, 12:25 PM EST to 12:26 PM EST
Where
Grant County, 1.38 mi N of Arcana
Measured
59 kt (68 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.550, -85.500

Law enforcement reports multiple trees and powerlines down.

Thunderstorm Wind, Lagrange

When
August 11, 12:29 PM EST to 12:30 PM EST
Where
Lagrange County, 0.86 mi NW of Howe
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.730, -85.430

Large tree down according to the public.

Thunderstorm Wind, Wells

When
August 11, 12:30 PM EST to 12:31 PM EST
Where
Wells County, Bluffton
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.730, -85.170

A tree with rot was downed.

Thunderstorm Wind, Fulton

When
August 11, 1:00 PM EST to 1:01 PM EST
Where
Fulton County, 0.52 mi E of Fulton
Measured
59 kt (68 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.950, -86.260

Multiple power lines were downed.

Thunderstorm Wind, Jay

When
August 11, 1:10 PM EST to 1:11 PM EST
Where
Jay County, 2.1 mi W of Portland
Measured
59 kt (68 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.430, -85.020

Multiple trees were downed near Jay County High School and surrounding areas.

Thunderstorm Wind, Jay

When
August 11, 1:15 PM EST to 1:16 PM EST
Where
Jay County, 0.53 mi W of Portland Steed Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -84.990

Wind gust measured at the mesonet station at KPLD.

Thunderstorm Wind, Whitley

When
August 11, 1:17 PM EST to 1:18 PM EST
Where
Whitley County, 0.52 mi E of Larwill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
41.180, -85.620

Additional correction to the time of a mangled trampoline in the median of U.S. 30.

Thunderstorm Wind, Jay

When
August 11, 1:29 PM EST to 1:30 PM EST
Where
Jay County, 3.75 mi E of Bellfountain
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.440, -84.800

A tree was reported down across State Line Road.

Thunderstorm Wind, Elkhart

When
August 11, 2:15 PM EST to 2:16 PM EST
Where
Elkhart County, 3.61 mi SSW of Bristol
Measured
59 kt (68 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.670, -85.840

Tree damage and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981733, 981734, 981768, 981732, 981735, 981736, 981737, 981738, 981743, 981748, 981767, 981757, 981739, 981762, 981764, 981741, 981742, 981740, 981761, 981763, 981765, 981744, 981756, 981766, 981746, 981745, 981760, 981752, 981753, 981750, 981754, 981747, 981751, 981755, 981771, 981749, 981758, 981759, 981769, 981770, and more.